View Full Version : Strattera????


teacher abc
04-01-10, 04:06 PM
What can anyone tell me about Strattera. My kid went to the psychiatrist today for the first time and was prescribed 25 mg of Strattera and the directions are to take one every morning. I was a little surprised that he was given a prescription only after one visit to the psychiatrist, especially since there were other possible diagnoses of PTSD and/or bipolar disorder. I told him to hold off on taking it until he comes here (which is tomorrow) because I want to research it. I am concerned about possible side effects---and at least if he going to start with it, I would just as soon have it be when he is here with me than there by himself. From the little I have read, I am a little concerned that he is being told to take it in the morning--one that it makes some people sleepy and two that he wasn't told if he should make sure to eat before taking it, and what I have read has indicated that he should.

meridian
04-01-10, 06:12 PM
Strattera for your kid, hmmmm.

I've been on it since late October 09. Started with a sample pack with 5 days at 25mg, 5 days at 40, 5 days at 60 and 15 days at 80. Doc then gave me 14 days at 80 and then bumped me to 100 -- but I'm 59.

I've done very very well on Strattera. Not perfect, but far far better. HOWEVER, has your step-son been on meds before? My experience is that the "getting on" period of say 2-4 weeks can be a bit rocky.

Strattera (among others) carries a "black box" warning about infrequent but possible suicidal ideation in children and young adults. He's already joked around about the subject.

Strattera never made me feel like that – in fact it took those ideas away.

But when I first went on Imipramine, or Prozac or Wellbutrin, those drugs made me feel nearly out of control.

I take Strattera in the morning, on an empty stomach and have no problems with it. In fact, I look forward to it's calming effect as the morning wears on.

This is in no way meant to put you off the idea of medication in general or Strattera – which has been a wonder drug for me – but just to say that I'd want there to be someone who cares about him around when he starts it.

So if he is home for Spring break for a week or 10 days this might be an ideal time to start. Once you get over the initial "hump" things go much more smoothly.

HTH and, as always, wishing you both the best.

Scooter77
04-01-10, 06:37 PM
Strattera is not a stimulant, it's in the anti-depressant range, selective nor-epinephrine reuptake inhibitor SNRI, it reduces norepinephrine reuptake in the brain. It's commonly used either when adhd doesnt respond to stimulants or when there's anxiety and depression involved.
One of the bonuses is that strattera builds up in the system so it works 24 hours, unlike stimulants that only work during the day or when you take them.
If your concered about bipolar then strattera is a more likely option because stimulants can make bipolar worse in some people.
As a parent you should be concerned, all drugs have side effects, strattera has different side effects to stimulants, but as always, it depends on the person as to what they experience. It's a difficult choice to medicate your child regardless of which drug, just monitor and jump on any problems. It's always an individual choice but sometimes choosing not to medicate does more damage than choosing to medicate, you can only do what you think is right and keep an eye on it. Good luck.

teacher abc
04-01-10, 06:53 PM
I am hearing from others that Strattera is contraindicated for people with bipolar disorder. He told me that the doctor told him that he did not think he had bipolar disorder and I did not think so either but I am wondering how the doctor could tell in one appointment. I have also been told that it can cause mood swings and he already has them, and that it can cause depression...I also heard that it works for only 6 hours or so???? In any case, we agreed that he would not take it before he leaves to travel here. If he is going to get side effects, I don't want him to do it while he is traveling on buses. The doctor did not tell him about side effects.

canukie
04-01-10, 11:07 PM
You should ask the doc why they prescribed this particular med. Perhaps it was thought he would not do well on a stimulant? Is it the doc's preference?

I know everyone reacts to meds differently. I read alot of stuff about strattera on the strattera site here on the forum when my son was on it. He was 11 when he started it and we thought he could not take stimulants due to problems with tics.

Our experience: pediatrician and adhd doc quite willing to prescribe strattera given our circumstances. No one biased us against it with any information that would make us not want to use it.
Anyway, I know that with strattera you really do have to start at a low dose and go up slowly. I takes alot of patience. We increased the dose at a turtle's pace--my choice-- and never did get to the point where it was helping him enough. This med completely killed his appetite and it gave him significant sleep problems. By the time we stopped Strattera I believe he was depressed. Whether it was the med or the lack of food and sleep I don't know. But when he started adderall xr after a two week med holiday he was a completely different kid...happy and functioning. However, I know some people take adderall and have no appetite, and some take strattera and still eat well.

When I told the pediatrician about our experience, she admitted that Strattera was not her favourite. But when it seemed like the only option, the docs were not about to say it wasn't their first choice.

Thats just our experience. You just don't know what will happen. I have a friend who's teenager is doing very well on Strattera. Just don't increase the dose too quickly...do it like a week at a time in the smallest increment you think you can handle.

teacher abc
04-01-10, 11:49 PM
I don't think he will be upset if it kills his appetite somewhat (he is overweight and wants to lose weight). I am hoping that he is starting at the right dose.

canukie
04-01-10, 11:59 PM
We started at the lowest dose which I think is 10 mg. How old is the person?

meridian
04-02-10, 12:03 AM
I don't think he will be upset if it kills his appetite somewhat (he is overweight and wants to lose weight). I am hoping that he is starting at the right dose.

25 mg is a low dose and is totally appropriate for starting.

As was said before Strattera is actually a good choice when depression and anxiety are involved as with me.

It lasts all day (essentially 24 hours) with one dose. There are some side effects but I have found that all of them have passed.

meridian
04-02-10, 12:07 AM
I am hearing from others that Strattera is contraindicated for people with bipolar disorder. He told me that the doctor told him that he did not think he had bipolar disorder and I did not think so either but I am wondering how the doctor could tell in one appointment. I have also been told that it can cause mood swings and he already has them, and that it can cause depression...I also heard that it works for only 6 hours or so???? In any case, we agreed that he would not take it before he leaves to travel here. If he is going to get side effects, I don't want him to do it while he is traveling on buses. The doctor did not tell him about side effects.

NO. The opposite. Stimulants are contraindicated for bipolar. Strattera has virtually eliminated my mood swings. And it works for 24 hours.

Stimulant drugs like Adderall are the ones you are thinking of that are described in your post.

teacher abc
04-02-10, 08:45 AM
The directions are to take it in the morning. But I have heard that it can make one sleepy. Would it be better to take it at a different time of day? Would taking it in the evening be bad?

ADHDTigger
04-02-10, 12:57 PM
I've heard a couple of people on the board that say they take it at night (doctor's orders) because it made them sleepy. I think the doc just wants a clear read on how it affects your son.

teacher abc
04-02-10, 06:04 PM
I don't think the doctor spoke to him about when to take it; those were just the directions on the bottle.